|Hello from London
Mar 15, 2007
Hello , i am a hetro male and was diagnosed feb06 , i had lost a lot of weight and over the years i had bells palsey , shingles , alot of tiredness , lots of ulcers and when to see a respected doctor who kept telling me i had IBS (irritable bowel syndrome) i kept losing weight , i lost about 4 stone , went to see another doctor and he did a endoscopy and said looks like hiv related symptoms (he said wasnt picked up earlier because i wasnt in the high risk group)-never thought it would be anything like that - but tests went to a specialist and my cd4 count was 1! Im getting better now my last count was 157 - im on sustiva and truvada - my question is with a count so low , can you have facial wasting before you start treatment? I feel as strong as ever and the only thing that bothers me is maybe i look a little different - but im dealing with this and slowly but surely im getting my confidence back keep up the great work as it really helps people like myself - In the UK we have good health care - we get free HIV medication and they deliver it to your door , doctors and nurses are so good. To All the people out there remember onwards and upwards!
Response from Dr. Henry
Good questions. Several studies looking at the risk of lipodystrophy have noted a higher rate the lower the nadir (lowest) CD4 count so a CD4 count=1 would be considered low! I haven't seen as much on from studies that breaking out lipoatrophy from fat gain (lipoaccumulation). The good news at least is that your HIV regimen has generally been associated with some weight gain and little loss of facial/limb fat. I have seen some patients with facial fat wasting with low CD4 counts before starting HIV therapy. Some of that can be actual wasting (including lean body mass and fat) due to malnutrition that can be seen in AIDS. I am impressed with your positive comments about the quality of HIV care in the UK-wow!! KH
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.